Arkansas, 2019

Flood in Arkansas, November 7, 2019

November 7, 2019 · NWS TSA · 1 event in 1 county or zone

Showers and thunderstorms developed during the afternoon of the 6th across central and eastern Oklahoma, and became more widespread and intense during the evening and overnight. This precipitation continued into the morning hours of the 7th across most of eastern Oklahoma and northwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms developed during the afternoon of the 6th across central and eastern Oklahoma, and became more widespread and intense during the evening and overnight. This precipitation continued into the morning hours of the 7th across most of eastern Oklahoma and northwestern Arkansas. Widespread one to three inch rainfall amounts occurred from this activity, with three to five inches falling across portions of northeastern Oklahoma and far northwestern Arkansas. This heavy rainfall resulted in localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 6, 11:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 6, 11:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1133 PM CST Wed Nov 6 2019

.DISCUSSION...

The discussion regarding the 06Z TAF forecast follows...

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Poor IFR or blo flight conditions ongoing across the region ahead
of a cold front. Behind the cold front, flight conditions will
improve gradually and will eventually return to VFR during to the
day on Thursday. Strong north winds, with gusts 20 to 35 kts, will
affect much of E OK behind fropa overnight. Winds not quite as
strong over in NW AR.

Lacy

&&

.PREV DISCUSSION... /Issued 924 PM CST Wed Nov 6 2019/

..UPDATE...

DISCUSSION...
The much advertised strong cold front had finally reached Osage
county of Northeast Oklahoma at 03z this evening. Ahead of the
front...widespread rain showers with isolated to scattered
thunderstorms remained ongoing across the majority of Eastern
Oklahoma and Northwest Arkansas. Latest mesoanalysis indicated
that the elevated instability had weakened some late this evening
which was evident by the reduced number of lightning strikes
compared to 00z. In response...severe weather potentials have
become isolated at best and should continue to dissipate over the
next hour or so. Also with the widespread precip...precipitable
water values around 1.5 inches continued to hold across the CWA
which has allowed for heavy to very heavy rainfall to develop
across the region this evening...with some locations already
receiving an estimated 1-2 inches of rain.

Through tonight...widespread rain showers along with isolated to
scattered thunderstorm potential will continue across the CWA
overnight as the strong cold front makes its way through the
region. The greater thunder potential and widespread heavy
rainfall should shift southeast through the night with the
movement of the cold front. Additional rainfall amounts of 1 to 3
inches with locally higher amounts remain possible into Thursday
morning and will thus keep the current flash flood watch going.
Decided not to expand it northward this evening...since the
heaviest rains should be pushing out of far Northeast Oklahoma now
the that front has moved into the CWA. For the evening
update...have adjusted the hourly pop/wx and QPF grids based on
the mentioned the mentioned above.

Behind the cold front...gusty to strong northerly winds of up
toward 40 mph and quickly falling temperatures are expected to
spread across the CWA during the night. Temperatures by early
Thursday morning should range from the mid 30s near the Kansas
border to the mid/upper 50s just ahead of the front...along the
Red River. These winds combined with the much colder temps will
help to create wind chill values in the upper teens to near 30
degrees behind the front by Thursday morning. For the evening
update...have adjusted hourly temp/dewpoint/wind grids to account
for the timing of the front and to ingest latest trends/obs. The
rest of the forecast seems to be in good shape at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   37  44  23  51 / 100  50   0   0
FSM   49  51  29  52 / 100  90   0   0
MLC   44  46  29  51 / 100  80  10   0
BVO   36  43  17  50 /  80  30   0   0
FYV   41  45  22  48 / 100  80   0   0
BYV   37  43  24  48 / 100  80   0   0
MKO   41  45  26  51 / 100  70   0   0
MIO   33  42  21  48 /  90  40   0   0
F10   38  43  26  50 / 100  70   0   0
HHW   53  57  34  52 / 100  90  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ049-053-
     060>076.

AR...Flash Flood Watch through Thursday morning for ARZ001-002-010-
     011-019-020-029.

&&

AVIATION.....30
Hazardous weather outlook, Nov 6, 9:36 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
936 PM CST Wed Nov 6 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
936 PM CST Wed Nov 6 2019

...Widespread Heavy Rainfall Tonight into Thursday...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Along and South of Interstate 44 and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Along and South of Interstate 44 and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Along and East of a Line from McAlester
							to Muskogee to Bentonville Arkansas.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread rain showers along with isolated to scattered
thunderstorms will continue overnight tonight across much of
Eastern Oklahoma and Northwest Arkansas as a strong cold front
pushes through the region. Widespread rainfall amounts in the 1
to 3 inch range with locally higher amounts of 4 to 5 plus inches
remain possible tonight into Thursday morning, with the greater
potentials along and east of a line from McAlester to Muskogee to
Bentonville Arkansas. These rains will increase the potential for
flash as well as mainstem river flooding, and a flash flood watch
remains in effect for most of Eastern Oklahoma and all of
Northwest Arkansas through Thursday morning.

Behind the cold front, gusty northerly winds up toward 40 mph and
much colder temperatures are forecast to spread into the region
tonight into Thursday.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential. Heavy Rainfall Potential.
FRIDAY AND SATURDAY...No Hazards.
SUNDAY...Winter Weather Potential.
MONDAY...Winter Weather Potential...High Wind Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty northerly winds and sharply colder temperatures will
prevail on Thursday with rains ending during the day. Additional
rainfall amounts around a half inch and locally greater will be
possible across far Southeast Oklahoma...which could continue
flooding concerns. Cool and dry weather returns Friday with a
quick warm up on Saturday.

The next strong cold front arrives late Sunday with
a low chance of a light wintry mix across far northeast
Oklahoma and far northwest Arkansas Sunday night into Monday.
Temperatures are forecast to remain well below seasonal normals
for early next week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Benton

When
November 7, 2:00 AM CST to 8:00 AM CST
Where
Benton County, 1.9 mi NW of Bentonville Branch J to 1.63 mi WSW of Bentonville Branch J
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.346, -94.148

Several roads were reported closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864826.